Alert archive / Michigan / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 14, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jun 16, 2018, 6:25 AM EDT for Marquette County, Michigan. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2018, 6:25 AM EDT (10:25 UTC)
- Expired
- Jun 16, 2018, 7:00 AM EDT
- In force
- 35 min
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Marquette County, MI
The radar
The Marquette radar (KMQT), 15 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.4 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1591 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 252 m²/s²
- 0-3 km storm-relative helicity
- 462 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 4:21 AM EDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jun 16, 4:21 AM EDT, 2 hours 4 minutes before
Area Forecast Discussion National Weather Service Marquette MI 421 AM EDT Sat Jun 16 2018 .SHORT TERM...(Today and tonight) Issued at 420 AM EDT SAT JUN 16 2018 Main concerns in the short term forecast will be the potential for showers and thunderstorms this morning and again late this afternoon into tonight. Heavy rainfall potential will also be a concern, especially over the western U.P. Today and Tonight: Intermittent shower and thunderstorm potential will continue through this time period as shortwaves slide through the area. Overall confidence in exact timing and placement of the better chances of showers and thunderstorm is low, especially for this evening through tonight. Any shower and thunderstorm activity will have the potential to produce very heavy rainfall as strong moisture transport continues into the area on a strong southerly low level jet. This will continue to push PWAT values up to nearly 200 percent of normal at 1.5 to 2 inches. Enhanced convergence on the nose of the low level jet early this morning is helping to force some showers and thunderstorms across the western U.P. and portions of northern MN and western WI. At the same time, a shortwave sliding through the area will help to steepin lapse rates, allowing MU CAPE values to jump up into the 1500 to 3000 J/KG range. Overall shear values are a bit lower than yesterday, which should help to limit overall intensity of the storms early in the day. Hi-Res guidance has additional scattered showers and thunderstorms sliding into the western U.P. by around 12Z/16, then diving to the south toward the better instability through the morning hours. Again, heavy rainfall potential will be the main concern with these showers and storm, especially over the western U.P. where heavy antecedent rainfall occurred over the past 24 hours. Later in the afternoon into tonight, at least one more shortwave is progged to slide through the area at the same time that a very slow moving cold front starts to edge toward the western U.P. This will, again, lead to additional rounds of showers and thunderstorms capable of producing very heavy rainfall. The severe weather threat this afternoon into this evening will hinge largely on the amount of cloud cover that lingers throughout the day from the morning convection. Deep layer shear values are progged to be in the 20 to 30 knot range for the most part, which would lend a bit less support to widespread severe weather potential outside of some small hail and gusty winds. .LONG TERM...(Sunday through Friday) Issued at 352 AM EDT SAT JUN 16 2018 Ring of fire scenario continues with a deep 500 mb trough in the western U.S. and a strong ridge across the eastern U.S. with the upper Great Lakes on the northern periphery of the ridge. This will continue to make forecasting difficult as any shortwave that comes by could kick off convection and periods of convection will continue through Mon. Sunday looks to be the warmest day with the least convection before the cold front moves through on Sunday night and slowly sinks south on Monday. Overall, severe threats will be large hail, damaging winds and heavy rainfall and will extend the flash flood watch until 18z Mon as potential continues to exist for heavy rainfall in the storms. In the extended, the GFS and ECMWF show a 500 mb closed low over the central Rockies 12z Tue with a broad 500 mb ridge over the sern U.S. and a shortwave ridge over the northern and central plains. A rex block forms 12z Wed with a ridge topping the closed low over the central Rockies with the ridge over B.C. and Alberta. The closed low gets ejected out into the central plains 12z Thu with the ridge moving through the Canadian Rockies. This low then moves north into the northern plains 12z Fri and this moves an upper trough into the upper Great Lakes 12z Sat. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 146 AM EDT SAT JUN 16 2018 VFR conditions should generally prevail at KIWD/KCMX/KSAW thru this fcst period. However, not out of the question that upslope southerly winds at KSAW could lead to MVFR or even IFR cigs at times overnight as is noted upstream and in the latest observation scattered at 200ft. Clusters of shra/tsra will be roaming the Upper Lakes region and may impact the terminals during this fcst period. Confidence in location and timing of these shra/tsra remains low, but it appears late overnight thru the morning hrs may be a time period where the terminals may be impacted. If so, MVFR/IFR conditions will be possible. && .MARINE...(For the 4 AM Lake Superior forecast issuance) Issued at 420 AM EDT SAT JUN 16 2018 Winds will generally remain between 10 to 20 knots through the end of the weekend. However, additional areas of showers and thunderstorms through Sunday night may result in some very gusty erratic winds, maybe even as high as 35 knots for a brief period. Winds will relax into early next week with speeds generally around or less than 15 knots, with perhaps a brief uptick towards 20 knots on Monday. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... Flash Flood Watch through Monday afternoon for MIZ002-009. Lake Superior... None. Lake Michigan... None. && SHORT TERM...KEC LONG TERM...07 AVIATION...Rolfson MARINE...KEC
Hazardous weather outlook, Jun 16, 4:05 AM EDT, 2 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 405 AM EDT Sat Jun 16 2018 MIZ001>007-009>014-084-085-171200- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 405 AM EDT Sat Jun 16 2018 /305 AM CDT Sat Jun 16 2018/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Today and Tonight There is a chance of thunderstorms through tonight. A few storms could be severe with large hail and damaging winds. A few storms could also produce heavy rainfall. See the flood watch product for further details. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorm chances continue through Monday. There is potential for strong to severe storms Sunday through Sunday night with large hail and damaging wind gusts the primary threat. Heavy rain will be possible over west and central Upper Michigan through Monday with any stronger or persistent thunderstorms. See the flood watch for further details. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail or wind damage from thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter. LSZ162-240>251-263>267-171200- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 405 AM EDT Sat Jun 16 2018 /305 AM CDT Sat Jun 16 2018/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Today and Tonight There is a chance of thunderstorms through tonight. A few storms could be severe and could contain large hail and damaging wind gusts. A few storms could also produce heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a potential for strong to severe storms Sunday through Sunday night with large hail and damaging wind gusts the primary threat. Heavy rain will be possible. Thunderstorm chances continue through Monday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail or wind damage from thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter. LMZ221-248-250-171200- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 405 AM EDT Sat Jun 16 2018 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Today and Tonight There is a chance of thunderstorms through tonight. A few storms could be severe and could contain large hail and damaging wind gusts. A few storms could also produce heavy rainfall. Dense fog is expected tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorm chances continue through Monday. There is potential for strong to severe storms Sunday through Sunday night with large hail and damaging wind gusts the primary threat. Heavy rain will be possible. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any observed hail or wind damage from thunderstorms to the National Weather Service in Marquette. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter. 07
In the hours before
Special weather statement, Jun 16, 2:39 AM EDT, 3 hours 46 minutes before
Special Weather Statement National Weather Service Marquette MI 239 AM EDT SAT JUN 16 2018 MIZ002-003-009-084-160730- Ontonagon MI-Gogebic MI-Houghton MI-Southern Houghton MI- 239 AM EDT SAT JUN 16 2018 ...SPECIAL WEATHER STATEMENT... At 238 AM EDT/138 AM CDT/, Doppler radar was tracking a strong thunderstorm 10 miles southeast of Silver City, or 11 miles southwest of Ontonagon, moving east at 40 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Ontonagon, Bergland, Rockland, Kenton, Bruce Crossing, Mass City, Silver City, Greenland, Norwich, Trout Creek, Victoria Dam and White Pine. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4647 8956 4681 8966 4699 8885 4646 8878 TIME...MOT...LOC 0638Z 261DEG 37KT 4671 8943 KEC
Special weather statement, Jun 16, 2:58 AM EDT, 3 hours 27 minutes before
Special Weather Statement National Weather Service Marquette MI 258 AM EDT SAT JUN 16 2018 MIZ002-160745- Ontonagon MI- 258 AM EDT SAT JUN 16 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ONTONAGON COUNTY UNTIL 345 AM EDT... At 258 AM EDT, Doppler radar was tracking a strong thunderstorm near Silver City, or 9 miles southwest of Ontonagon, moving east at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This strong thunderstorm will be near... Ontonagon around 320 AM EDT. Rockland around 340 AM EDT. Mass City around 345 AM EDT. Other locations impacted by this storm include Greenland, Victoria Dam and Norwich. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4668 8957 4686 8956 4689 8899 4662 8901 TIME...MOT...LOC 0658Z 272DEG 18KT 4678 8947 07
Special weather statement, Jun 16, 5:35 AM EDT, 50 minutes before
Special Weather Statement National Weather Service Marquette MI 535 AM EDT SAT JUN 16 2018 MIZ004-005-161015- Marquette MI-Baraga MI- 535 AM EDT SAT JUN 16 2018 ...SPECIAL WEATHER STATEMENT... At 535 AM EDT, Doppler radar was tracking a strong thunderstorm 12 miles southwest of Big Bay, or 22 miles northwest of Ishpeming, moving east at 15 mph. Half inch hail will be possible with this storm. Locations impacted include... Big Bay, Island Lake and Silver Lake Basin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4663 8806 4681 8807 4687 8759 4660 8758 TIME...MOT...LOC 0935Z 267DEG 13KT 4673 8796 07
Special weather statement, Jun 16, 5:57 AM EDT, 28 minutes before
Special Weather Statement
National Weather Service Marquette MI
557 AM EDT SAT JUN 16 2018
MIZ012-013-161045-
Delta MI-Menominee MI-
557 AM EDT SAT JUN 16 2018
...SPECIAL WEATHER STATEMENT...
At 557 AM EDT/457 AM CDT/, Doppler radar was tracking a strong
thunderstorm 10 miles east of La Branche, or 10 miles northwest of
Escanaba, moving southeast at 25 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Escanaba, Gladstone, Ford River, Whitney, Cornell, Hyde, Schaeffer
and Stonington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4581 8742 4595 8726 4572 8671 4562 8682
4564 8681 4560 8694 4560 8697 4562 8706
4559 8709
TIME...MOT...LOC 0957Z 306DEG 22KT 4584 8726
07Special weather statement, Jun 16, 6:14 AM EDT, 11 minutes before
Special Weather Statement
National Weather Service Marquette MI
614 AM EDT SAT JUN 16 2018
MIZ013-161100-
Delta MI-
614 AM EDT SAT JUN 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DELTA COUNTY UNTIL
700 AM EDT...
At 613 AM EDT, Doppler radar was tracking a strong thunderstorm near
Escanaba, moving southeast at 25 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Escanaba, Ford River, Schaeffer, Hyde and Stonington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
If on or near the Bays De Noc, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 4546 8688 4565 8682 4560 8694 4562 8706
4558 8711 4558 8713 4574 8733 4576 8732
4588 8716 4560 8666 4546 8687
TIME...MOT...LOC 1013Z 314DEG 22KT 4577 8718
07The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 9:24 PM EDT | River Flood Warning | MQT | Gogebic | 44 hr |
| Jun 16, 2:39 AM EDT | Special Weather Statement | MQT | Ontonagon | 51 min |
| Jun 16, 2:45 AM EDT | Severe Thunderstorm Warning | MQT | Houghton, Ontonagon | 27 min |
| Jun 16, 2:58 AM EDT | Special Weather Statement | MQT | Ontonagon | 47 min |
| Jun 16, 5:35 AM EDT | Special Weather Statement | MQT | Marquette | 40 min |
| Jun 16, 5:48 AM EDT | Special Marine Warning | MQT | 42 min | |
| Jun 16, 5:57 AM EDT | Special Weather Statement | MQT | Delta | 48 min |
| Jun 16, 6:14 AM EDT | Special Weather Statement | MQT | Delta | 46 min |
| Jun 16, 6:18 AM EDT | Special Marine Warning | MQT | 30 min | |
| Jun 16, 6:41 AM EDT | Severe Thunderstorm Warning | MQT | Alger, Delta | 49 min |
| Jun 16, 6:46 AM EDT | Special Marine Warning | MQT | 24 min | |
| Jun 16, 7:31 AM EDT | Special Weather Statement | MQT | Delta | 44 min |
| Jun 16, 7:37 AM EDT | Special Weather Statement | MQT | Delta | 38 min |
| Jun 16, 8:13 AM EDT | Special Marine Warning | MQT | 50 min | |
| Jun 16, 8:17 AM EDT | Severe Thunderstorm Warning | MQT | Delta | 43 min |
| Jun 16, 8:24 AM EDT | Special Marine Warning | MQT | 86 min | |
| Jun 16, 8:55 AM EDT | Special Weather Statement | MQT | Delta | 50 min |
| Jun 16, 9:14 AM EDT | Special Marine Warning | MQT | 61 min | |
| Jun 16, 9:17 AM EDT | Areal Flood Advisory | MQT | Delta, Menominee | 3 hr |
| Jun 16, 9:40 AM EDT | Special Weather Statement | MQT | Iron | 50 min |
| Jun 16, 11:16 AM EDT | Special Marine Warning | MQT | 59 min | |
| Jun 16, 11:22 AM EDT | Areal Flood Warning | MQT | Gogebic | 3 hr |
| Jun 16, 11:33 AM EDT | Special Weather Statement | MQT | Menominee | 42 min |
| Jun 16, 11:38 AM EDT | Areal Flood Advisory | MQT | Delta, Dickinson, Menominee | 4 hr |
| Jun 16, 12:28 PM EDT | Flash Flood Warning | MQT | Dickinson, Menominee | 3 hr |
| Jun 16, 1:26 PM EDT | Special Marine Warning | MQT | 64 min | |
| Jun 16, 1:40 PM EDT | Special Marine Warning | MQT | 35 min | |
| Jun 16, 2:13 PM EDT | Special Marine Warning | MQT | 32 min | |
| Jun 16, 3:24 PM EDT | Special Marine Warning | MQT | 96 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.